Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

What causes nocturnal heart palpitations leading to dizziness,nausea and a feeling to pass out?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 290 Questions
For a while now, I have been having mysterious nocturnal heart palpitations. In the past, I have had extensive cardiac workup, happily with no problems found, however sadly, no answer as to why this is happening. After about 12 years of dealing with this, they stopped and I have had not one episode in almost 2 years. Just a few days ago, it happened again and I ended up in the ER. The doctor said the labs were normal, said even though the EKG said abnormal, he said it was okay because it was all sinus tach. However, I am concerned because it happens almost like clockwork at about 2:00 a.m. waking from a dead sound sleep. My heart beats so fast I begin to get dizzy, get nauseous, and feel like I am going to pass out (even though I was just asleep). I am currently being treated for erosive esophagitis and felt that perhaps it was my acid that was causing this as I also belch a lot during one of these episodes. Today, my left shoulder hurts a lot and just my palms get really sweaty. I thought maybe I just worked too hard in the yard yesterday. I am open to any suggestions, whether it be an electrical problem with me heart, panic attacks in my sleep, etc. Please let me know what your thoughts are.
Posted Sat, 21 Dec 2013 in Hypertension and Heart Disease
Answered by Dr. Haseena Hamdani 1 hour later
Brief Answer: Better to be investigated again for heart problems Detailed Answer: Hi, Welcome to XXXXXXX There could be several reasons for your symptoms, but to be on safe side it is very imprtant that first of all we rule out any heart disease . Your heart specialist will do again all cardiac work up, including 24 hours holter monitoring. Once your Doctor rules out, your heart problems, then we have to look out for other causes. Do you take salbutamol inhaler, or tablet to control your Asthma? One of the common side effect of Salbutamol is Palpitation. I would suggest you must control your asthma 100 percent with preventive inhaler, so you need to use minimum of relieving salbutamol. Another factor could be your Gastritis. Though we say that you musthave 3 hours interval between your last meal and sleeping time, but if you get midnight gastritis, i would suggest that you must eat little light food, like low fat yoghurt, or Crackers etc before you go to bed time. Other causes could be Thyroid dysfunction, menopausal symptoms( if you have recently approached menopause), excessive drinking of coffee, Chocolates, smoking Alcohol etc. Whenever there is palpitaion along with Dizziness, Left shoulder pain and sweating, it is must to rule out heart related disease. So you must see your Doctor immediately. I am available for any further query. You may provide bit more information about your menstrual history, treatment history and personal history of diet, exercise etc. Wish you best health. Dr H Hamdani
Above answer was peer-reviewed by
Follow-up: What causes nocturnal heart palpitations leading to dizziness,nausea and a feeling to pass out? 4 hours later
Thank you for your response. To answer some of your questions, I do not use an inhaler on a regular basis, only during the summer. Additionally, I had a partial hysterectomy approximately 6 years ago. Because of my history of being sensitive to stimulants, I only drink decaffeinated beverages, do not smoke, exercise pretty regularly and generally eat pretty healthy....I am not a fast food person. I was wondering if the Dexilant I had been taking over the past few weeks could have precipitated these palpitations as I read the literature after the fact stating that this medication could cause low magnesium which would result in heart palpitations. They said my labs were fine, however I tend to be extremely sensitive to any changes in my metabolism, medications, etc. so I am not totally convinced. I last had my FSH level checked for menopause about 6 months ago and my doctor said "not yet". Menopause has crossed my mind as well. By the way, why do palpitations occur with menopause?
Answered by Dr. Haseena Hamdani 5 hours later
Brief Answer: see the detail answer please. Detailed Answer: Hi, Welcome back to XXXXXXX Dexilant can cause low level of magnesium if taken it for long time, and could be the cause of Your palpitation. Blood levels could still be within normal range. I would suggest you must take magnesium supplement, which also contains, Vitamin D, and calcium. It will not only help in maintaining your magnesium level, will also help you in inducing soothing sleep, and for prevention of osteoporosisi. Long use of any proton pump inhibitor ( Dexilant) put you under risk of Osteoporosis. Besides that FSH level could be within normal range, but imbalance of Estrogen and progesterone level, can cause palpitation. In some cases we give Progesterone which help in relieving these symptoms. But your doctor has to assess the need for this. At this age, hidden Anxiety and depression due to various causes may increase the sensitivity , imbalance the sympathetic and parasympathetic nerves and may again cause palpitation, and other symptoms.. Your doctor must also rule out Thyroid disorders, and Hypoglycemia. I would say, during midnight when you get awake by these symptoms, try to do home blood glucose level. Once your Doctor rules out any heart cause for the above symptoms, then your competent physician has to look out for above cause, and I am sure you will be relieved. As you have said you are taking good care of diet and exercises, so I am not reflecting on that issue. Hope you have got your answer. You are welcome for further query. Dr H Hamdani
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor